Format

Send to

Choose Destination
J Immunother Cancer. 2019 Mar 4;7(1):61. doi: 10.1186/s40425-019-0533-0.

Exceptional response and multisystem autoimmune-like toxicities associated with the same T cell clone in a patient with uveal melanoma treated with immune checkpoint inhibitors.

Author information

1
Department of Oncology, Lombardi Comprehensive Cancer Center, Georgetown University Medical Center, 3970 Reservoir Rd NW, New Research Building Suite E 501, Washington, DC, 20057, USA. sr905@georgetown.edu.
2
Medstar Georgetown University Hospital, Washington, DC, USA. sr905@georgetown.edu.
3
Dana-Farber Cancer Institute, Boston, MA, USA.
4
Bristol-Myers Squibb, Princeton, NJ, USA.
5
Harvard Medical School-Harvard University, Boston, MA, USA.
6
Center for Molecular Biophysics, Biosciences Division, Oak Ridge National Laboratory, Oak Ridge, TN, USA.
7
Medstar Georgetown University Hospital, Washington, DC, USA.
8
Department of Oncology, Lombardi Comprehensive Cancer Center, Georgetown University Medical Center, 3970 Reservoir Rd NW, New Research Building Suite E 501, Washington, DC, 20057, USA.

Abstract

Balancing the potential for durable remissions with autoimmune-like toxicities is a key clinical challenge in the use of immune checkpoint inhibitors (ICI). Certain toxicities are associated with an increased response rate; however, the molecular underpinnings of this association are poorly understood. Here, we report a patient with wide spread uveal melanoma who had an exceptional response to treatment with ipilimumab and nivolumab, but suffered severe immune-related sequelae, including central serous retinopathy with retinal detachment, tinnitus, and vitiligo resembling Vogt-Koyanagi-Harada disease, and refractory enteritis. TCR-sequencing of the primary tumor, a hepatic metastasis, duodenal biopsy and peripheral blood mononuclear cells, identified the identical T cell clone in all four tissues. This case provides preliminary evidence for cross-reactivity as a mechanism for the association between effect and toxicity of ICIs.

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center